This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
Dear Sir or Madam
I am a 34-year-old male suffering from Depression. I had my first episode when I was 22 , and the second 4 years later, after a similar occasion. I then started fluoxetine 20 mg, which worked miraculously, with no side effects whatsoever. However, after quitting, I always seemed to get depression back, so I went back on it.I also tried therapy, with no results. After a few years my doctor switched me to Sertraline, and for the first time , I began to get tremor, an annoying peri-oral sensation with some mild jaw tremor and severe bruxism. That was 2 years ago. After quitting sertraline, all these went away, but the depression came back, so I tried Moclobemide, ending up with ever more severe side effects and more anxiety as well. Finally, I went back on fluoxetine, 40mg, but this time, a whole set of new side effects emerged, including, muscle tightness, muscle jerks, inability to rest my feet, the perioral sensation even worse, intense anxiety and even a movement disorder in my eyes (my gaze would quickly jerk away from the direction I was looking happening several times in a minute, and causing me difficulty especially in reading). I lowered the dose (after a month), and these side effects lessened, but never really went compeletely away. Even after compeletely stopping the drug, I still get some mild movements in my limbs and the eyes. However, the real issue for me is that I need to be on medication for the depression (which becomes severe without medication), and now I seem to be sensitive to anything serotonergic(even mirtazapine) and bupropion is also not working well. Is there any other drug I can try? Is there any treatment for these side-effects so that I can go back on SSRIs? I am also afraid that all these might be a form of mild tardive dyskinesia. Any advice would be greatly appreciated. I should add that up to now I have been a highly functioning person, working in an academic setting.
I can give you a portion of the help you need. That is it sounds like your body is particularly sensitive to all of the medications that regulate serotonin. You are already having some symptoms that suggest that you should not try anymore for that kind of medication. I would not look for a way to stay on those medications because in your case they might cause some permanent harm.
The part I cannot help you with is suggested another medication. I think you should had a consultation with a psychopharmacologist to help you answer that question.
I'm not the doc, he'll have better medication advice than I can give you, but I can tell you that most antidepressants interfere with magnesium absorption. Supplementing with magnesium citrate might help with some of the muscular and nerve related side effects.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.